Severe hypersensitivity reactions to corticosteroids in children

Amit Nahum, Ben Zion Garty, Nufar Marcus, Tommy Shoenfeld, Yael Levy

Research output: Contribution to journalArticlepeer-review

10 Scopus citations

Abstract

To present 3 children with hypersensitivity reaction to methylprednisolone sodium-succinate and review the literature regarding such reactions. Data on the clinical features were obtained from the children's files. Skin prick tests were performed with a panel of corticosteroid preparations. Three patients (5, 7, and 8 years) with asthma who were treated with intravenous methylprednisolone acetate at the emergency department developed hypersensitivity reactions initially consider to be due to their primary disease. Two had a positive skin prick test to methylprednisolone sodium succinate but not to other corticosteroids or to the succinate ester. Skin prick tests to different corticosteroids, performed 4 years after the event in the third patient, were negative. Methylprednisolone sodium-succinate may cause anaphylactic/ anaphylactoid reactions in children. Our patients' histories emphasize the importance of awareness to corticosteroid-induced reactions, especially in children with asthma in whom the symptoms may be considered as an exacerbation of their primary illness.

Original languageEnglish
Pages (from-to)339-341
Number of pages3
JournalPediatric Emergency Care
Volume25
Issue number5
DOIs
StatePublished - 1 May 2009
Externally publishedYes

Keywords

  • Anaphylaxis
  • Corticosteroids
  • Hypersensitivity

Fingerprint

Dive into the research topics of 'Severe hypersensitivity reactions to corticosteroids in children'. Together they form a unique fingerprint.

Cite this